Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Quad Cities, IA

July 5, 2003Lee County, Iowa; Clark County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2003, 9:24 PM CDT for Lee County, Iowa; Clark County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 9:24 PM CDT (02:24 UTC)
Expired
Jul 5, 2003, 10:30 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Lee County, IA, Clark County, MO

The radar

The Quad Cities radar (KDVN), 154 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 060224
SVRDVN
IAC111-MOC045-060330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST MISSOURI
  SOUTHERN LEE COUNTY IN SOUTHEAST IOWA

* UNTIL 1030 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS OVER PEAKSVILLE...OR 6
  MILES NORTH OF KAHOKA...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   CLARK CITY BY 925 PM CDT.
   WAYLAND BY 930 PM CDT.
   WINCHESTER BY 935 PM CDT.
   ST. PATRICK BY 940 PM CDT.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS IN EXCESS OF 60 MPH 
AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES.

THESE SEVERE THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4062 9166 4052 9186 4020 9161 4042 9142

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:15 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 5, 9:15 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT SAT JUL 5 2003

BAND OF CONVECTION CONTINUES ACROSS THE SOUTH WITH MAIN THREAT FLASH
FLOODING GIVEN INTENSE RATES AND REPETITIVE NATURE.
HOWEVER...DAMAGING WIND THREAT APPEARS TO BE INCREASING ACROSS
VAN BUREN...LEE...SCOTLAND...CLARK...HANCOCK...HENDERSON AND MCDONOUGH
COUNTIES AS BOW ECHO IS ORGANIZING INTO VAN BUREN COUNTY WITH
DEVELOPING TRATIFORM RAIN REGION. BRIEF LOOK AT SYNOPTIC SITUATION
SHOWS BOUNDARY FROM CENTRAL NE THROUGH SOUTHERN IA INTO WEST CENTRAL
IL. SHORTWAVE SEEN IN WATER VAPOR IMAGERY IN SOUTHWEST IA WILL
PROPAGATE EASTWARD OVER THE COUPLE OF HOURS. THIS ALONG WITH LOW
LEVEL JET WHICH IS REFOCUSING BACK WEST IN THE PLAINS AHEAD OF
SEVERE COMPLEX IN NORTHERN NE SHOULD RESULT IN GRADUAL DIMINISHING
TREND TO CONVECTION NEXT 2 HOURS. THINK WE/LL SEE A BREAK FOR A
WHILE OVERNIGHT BEFORE DEALING WITH THIS CONVECTION MOVING E/SE FROM
THE THE PLAINS. BELIEVE THIS COMPLEX WILL PROPAGATE ALONG OLD
BOUNDARY PUTTING SOUTHERN PORTIONS OF CWA MOST AT RISK ATTIM. THIS
PRESENTS CONCERNS ESPECIALLY WITH HYDRO WITH SOME FLASH FLOODING
ALREADY BEING REPORTED...THOUGH ONLY IN 3-4 COUNTIES...SO NOT MUCH
OF THE AREA IMPACTED. DUE TO LIMITED AREA BEING IMPACTED WITH HEAVY
RAIN AND SOME UNCERTAINTY WITH THE INTENSITY AND EVOLUTION OF
CONVECTION IN THE PLAINS...WILL NOT ISSUE ANY HYDRO HEADLINES ATTIM
THOUGH WILL CONTINUE MENTION IN ZONES.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, Jul 5, 4:39 PM CDT, 4 hours 45 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG
AND SOUTH OF HIGHWAY 34.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO
MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG
AND NORTH OF INTERSTATE 80.  THE MAIN THREAT WILL BE DAMAGING
WINDS UP TO 80 MPH.  HEAVY RAIN IS ALSO LIKELY DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT
IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE
AREA THROUGH MID DAY SUNDAY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A
COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH
THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80.  THERE IS A
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY
ALSO BE NEEDED SUNDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF

In the hours before

Local storm report, Jul 5, 8:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    FT MADISON                IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY
                                          NWS EMPLOYEE.
Local storm report, Jul 5, 8:38 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    4 W DONNELLSON            IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 5, 8:38 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    4 W DONNELLSON            IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 5, 8:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0831 PM    5 N FARMINGTON            IA   1 INCH HAIL
07/05/03   VAN BUREN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 5, 8:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0831 PM    3 S KEOSAUQUA             IA   FLOOD
07/05/03   VAN BUREN                      WATER OVER THE ROAD AT
                                          INTERSECTION OF
                                          HIGHWAYS 1 AND 2.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 5, 9:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    DONNELLSON                IA   WIND DAMAGE
07/05/03   LEE                            TREES AND POWERLINES
                                          DOWN.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:39 PM CDTSevere Thunderstorm WarningDVNLee66 min
Jul 5, 7:44 PM CDTSevere Thunderstorm WarningDVNVan Buren61 min
Jul 5, 8:18 PM CDTFlash Flood WarningDVNLee, Van Buren7 hr
Jul 6, 5:25 AM CDTSevere Thunderstorm WarningDVNClinton35 min
Jul 6, 1:33 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine, Scott42 min
Jul 5, 9:28 PM CDTSevere Thunderstorm WarningDVNScotland62 min
Jul 5, 9:54 PM CDTFlash Flood WarningDVNClark5 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.